In this section you’ll find participants’ accounts of responding to overdose and the use of take-home naloxone. The people and stories in this section were carefully selected to highlight the diversity in backgrounds and experiences. While this website is not able to tell every possible story of overdose and take-home naloxone in Australia, it can show just how different people and their experiences are. In the stories can be found details of the many important concerns and circumstances our participants negotiated in saving lives in the community.
This section does not include the experiences of all participants. As it focusses on personal experiences of overdose and take-home naloxone, participants who had not encountered overdose or used naloxone do not appear. Overall, 26 of the 46 people who consume opioids are included. The remaining 20 had not encountered opioid overdose or in one case was not able to recount such events in enough detail to create a story for the site.
The stories presented here rely on participant reports of overdose. Some experiences may not conform to medical definitions of overdose, and some responses described may not reflect medical advice.
While these narratives were written from the interview transcripts and rely on their own words, some aspects have been paraphrased to improve coherence and readability. In making these changes we have worked hard to remain faithful to participants’ original meaning and intentions. Some experiences may also be presented in other sections of the website, using more detailed quotations.
Preferred Name: Lenny
Age: Early 40s
Who is Lenny?
Lenny lives Melbourne. He describes his ethnic background as ‘Dutch Australian’: he was born in Australia but his parents were born in the Netherlands. Lenny has previously worked in a range of industries but his current primary source of income is a Commonwealth Disability Support Pension*. Lenny lives alone, and he has a young child. Having participated in overdose response training himself, he thinks information on take-home naloxone should be provided when people collect injecting equipment at needle and syringe programs.
Lenny recounts a time where he came across a man who had overdosed in a Melbourne street. A group of people were present, but Lenny felt they were not responding to the emergency effectively. When he arrived, Lenny recognised the danger and ‘straight away jumped into it’, administering take-home naloxone. Lenny explained that the paramedics who arrived later told him he had done the right thing, and that without his actions, ‘this person probably wouldn’t be around’. Lenny also reflected on why some people may be hesitant to help in opioid overdose emergencies.
I thought, ‘Jeez! There’s four of you, and not one of you has got this person in the right position or anything’. They weren’t thinking clearly. One of them was trying to pour water down his throat, and I was thinking ‘Jeez, this bloke is dead and you’re trying to pour water down his throat.’
I saw his lips were going blue and purple, and when I got to him I straight away jumped into it. I put him into the recovery position and asked someone to go through my bag to see if there’s a pencil case, because that’s got my naloxone in it. When they found it, I grabbed the naloxone out of the pencil case.
I tried to get a response from the man as he lay on the ground, but there was no response, so I injected naloxone into his arm muscle. Then I waited a few minutes to see how he responded.
By now two of the people had already left, but the others were still standing around and I asked them, ‘How long has he been here? Has anyone rung the ambulance, besides you yelling out at the top of your voices that this person’s dead?’ They hadn’t rung an ambulance or anything. Then I injected a second dose of naloxone because the man still didn’t respond. I was debating a third dose, but a minute or two after I gave him the second dose, the ambulance guys ran up and took over.
I asked the ambos, ‘Did I do the right thing?’ and they told me, yeah, I had saved the man’s life. He probably wouldn’t be around if not for me. He came back to life. I was gobsmacked. I still see him now and then.
Reflecting later in his interview on this event, Lenny speculated that fear of legal problems may be one reason the other people present were hesitant to do more in responding to the overdose beyond calling an ambulance.
Concerns about how hard it is to predict the strength of opioid drugs appeared in many of the interviews. For instance, Lenny (M, early 40s, Vic, non-prescribed opioids) says this issue makes overdose a part of life for people who consume opioids.
[Overdose] is sort of like, it’s part of life, it’s part of the package and [you have] to be aware of yourself. Like, [you need think about] how much you can intake of an actual drug. Some people, they reckon they can handle this and that [amount]. [Then] they get it [the heroin] from someone else [and it’s] totally of a different quality – different stuff – and it affects you totally different, so it can [cause you to] drop.
Lenny (M, early 40s, Vic, non-prescribed opioids) describes trying to focus on administering naloxone at the right intervals while avoiding becoming side-tracked by other people and their concerns.
Like, I’m focused on one thing going straight forward, and trying not to go [on a] sidetrack, which is easily done, and just trying to juggle people throwing questions, doing this, doing that, at you. And at the same time trying to respond to the person that’s down laying there […] trying to get the syringe ready, at the same time trying to make sure the timing’s right and everything: by the time you give the first one, or if you do give a second one or a third, like the timing for it […] Under the pressure, like, you want to do the right thing, but [it’s hard with] the pressure of it, or the surrounding, and it doesn’t help when you got people talking to you and yelling at you at the same time and the person’s just lying there, and no one’s doing anything. It’s more frustrating watching people just standing there and just [making demands] but not doing anything.
Lenny (M, early 40s, Vic, non-prescribed opioids) speaks about feeling very anxious and ‘freaking out’ when he had to administer naloxone. Luckily, he was assisted by others who were able to explain to the recipient what had happened. From Lenny’s perspective, this communication within the group helped make this otherwise very stressful event relatively calm.
That was one of the most calmest [people] I’ve ever woken up. They knew where they were once they saw my head, and were, like, ‘What happened?’ Because I was, like, freaking out. So [he was] like, ‘What happened, what happened?’ But it was all easy, like smooth, like there was no coppers, there was no ambulance or anything like that. I just had two other people behind me, and they’re just telling him what happened, like exactly how he dropped, and then he sort of like looked over to me and said ‘thanks’ and I was like, ‘Hopefully you [would] have done the same thing for me’ and he goes, ‘yeah’. He didn’t know how to respond, sort of.
Discussing cost, Lenny (M, early 40s, Vic, non-prescribed opioids) says you can’t put a price on people’s lives.
I reckon [the price is] a bit harsh, because it’s actually, like, pretty much labelling, you know, if you want to bring back someone to life, this is how much it’s going to cost you. It’s a bit harsh […] If you don’t pay this much, you don’t get this, and it’s like, that’s how much you’re judging a person’s life [to be worth].
Lenny (M, early 40s, Vic, non-prescribed opioids) tells the story of being questioned by police soon after completing overdose response training and having his naloxone taken.
We all left the class at the same time and we all got pulled over at the same time and there was just this one jack [police officer] and everyone realised that this jack was just [questioning] me. We all handed our cards over and [take-home naloxone] kits over and that. Then, a few days later, we get them back at [the community health service that gave us the naloxone] and [this happened] just because of this one anal jack, pretty much.